Skip Navigation LinksHome > August 2002 - Volume 97 - Issue 2 > Another Explanation for Bowel and Bladder Dysfunction after...
Anesthesiology:
Correspondence

Another Explanation for Bowel and Bladder Dysfunction after Spinal Bupivacaine

Errando, Carlos L. M.D., Ph.D.; Peiró, Celsa M.D., Ph.D.

Free Access
Article Outline
Collapse Box

Author Information

To the Editor:—
We wish to comment on the letter by Drs. Mardirosoff and Dumont 1 describing the case of a patient who experienced bowel and bladder dysfunction after receiving bupivacaine spinal anesthesia. Although direct neural toxicity of several local anesthetics has been reported, 2,3 other factors could be involved in producing the symptoms described by the authors, including lumbar puncture with no drug injection. 4 Positioning the patient for surgery, i.e., knee arthroscopy, can be an important factor. The authors did not mention how the patient was positioned on the operating table. It is known that knee arthroscopic procedures have independently been related to transient neurologic syndrome, 1 probably caused by surgical positioning together with muscle relaxation if a spinal anesthetic has been employed. Knee arthroscopy usually involves positioning the lower limbs into a device designed to secure the limb but permitting some mobilization for surgical manipulation. Because the authors did not refer to the particular device used, the reader cannot know if this influenced the development of the symptoms the patient experienced. In some instances the pressing device is situated excessively high on the limb, or a perineal bumper is used to secure the patient's body. Both can compress the perineal muscles or nerves (i.e., the III–IV sacral roots constituting the pudendal nerve, and the V sacral and I coccygeal roots) and produce transient peripheral neurologic lesions (similar to a low cauda equina syndrome), which improved in a few hours or days. The perineal nerves are involved in sphynctereal control, 5 and the trauma produced must have induced sphynctereal dysfunction as feces and urine incontinence.
In conclusion, if a transient neurologic dysfunction occurs in a patient who has received spinal anesthesia, not only the drugs used can be the cause, provided morphologic diagnostic studies excluded other causes. However, we agree with the authors that the actual cause of symptoms cannot be elucidated completely in most cases.
Carlos L. Errando, M.D., Ph.D.
Celsa Peiró, M.D., Ph.D.
Back to Top | Article Outline

References

1. Mardirosoff C, Dumont L: Bowel and bladder dysfunction after spinal bupivacaine. A nesthesiology 2001; 95: 1306

2. Liu SS, McDonald SB: Current issues in spinal anesthesia. A nesthesiology 2001; 94: 888–906

3. Rowlingson JC: To avoid “Transient neurologic symptoms:” The search continues. Reg Anesth Pain Med 2000; 25: 215–7

4. Errando CL: Transient neurologic syndrome, transient radicular irritation, or postspinal musculoskeletal symptoms: Are we describing the same “syndrome” in all patients? Reg Anesth Pain Med 2001; 26: 178–9

5. Sistemas neuromusculares del periné, Anatomía Humana, 1st edition. Edited by Smith-Agreda V. Valencia, Editorial Facta, 1977, pp 25–41

Cited By:

This article has been cited 1 time(s).

Anesthesia and Analgesia
Postdural puncture headache with abdominal pain and diarrhea
Yang, CP; Lee, CH; Borel, CO; Yeh, CC; Lu, CH; Wong, CS; Wu, CT
Anesthesia and Analgesia, 100(3): 879-881.
10.1213/01.ANE.0000143569.63214.04
CrossRef
Back to Top | Article Outline

© 2002 American Society of Anesthesiologists, Inc.

Publication of an advertisement in Anesthesiology Online does not constitute endorsement by the American Society of Anesthesiologists, Inc. or Lippincott Williams & Wilkins, Inc. of the product or service being advertised.
Login

Article Tools

Share